THE QUESTION: For some people, low-dose aspirin reduces the risk of heart attack and stroke; higher doses seem to offer protection against some cancers. Might aspirin also help stave off age-related decline in memory and thinking abilities?

THE QUESTION: For some people, low-dose aspirin reduces the risk of heart attack and stroke; higher doses seem to offer protection against some cancers. Might aspirin also help stave off age-related decline in memory and thinking abilities?

THIS STUDY: Involved 6,377 women (average age, 66) who had been randomly assigned to take a low-dose aspirin (100 milligrams) or a placebo every other day. Periodically, the women were tested for general cognition, memory, recall and association. After nearly 10 years, overall cognitive performance did not differ between those who did and did not take aspirin. On only one test — naming as many animals as they could in a minute — did women taking aspirin do better than the others.

WHO MAY BE AFFECTED: Older women. Subtle changes in memory and thinking, evidenced by misplacing keys or taking longer to recall a name or a date, occur normally with aging. A doctor should be consulted about more severe declines that interfere with daily tasks.

CAVEATS: The women in the study were "young-old"; people of more advanced age have a greater chance of developing dementia and other memory problems. Most women in the study were white; whether the findings apply to other races is unknown. Bayer HealthCare provided the drug and placebos for the study. Aspirin use increases the risk of serious stomach and intestinal bleeding.

FIND THIS STUDY: Online edition of BMJ; www.bmj.org.

LEARN MORE ABOUT: Cognitive decline at www.alz.org (search for "mild cognitive") and www.mayoclinic.com (search for "memory loss").

The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment's effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.